Kansas, 2003

Heavy Snow in Kansas, December 13 to 14, 2003

December 13 to 14, 2003 · NWS DDC · 19 events in 19 counties and zones

Snow started to fall shortly after dawn Friday in far southwestern Kansas, then quickly spread north and east across other parts of southwest and south central Kansas. This snow basically fell south of a line from Johnson City to Garden City to Jetmore to Larned.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Snow started to fall shortly after dawn Friday in far southwestern Kansas, then quickly spread north and east across other parts of southwest and south central Kansas. This snow basically fell south of a line from Johnson City to Garden City to Jetmore to Larned. The heaviest snow reported was in the Medicine Lodge area, where 9 inches fell. 6 to 8 inches of new snow fell east of a Jetmore to Greensburg to Coldwater line, including the communities of Pratt and St. John. From 2 to 4 inches of snowfall was reported across the remainder of southern sections of southwest Kansas. Numerous traffic accidents were reported in the Garden City area, but none with serious injury.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 13, 2:55 AM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Dec 13, 2:55 AM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
255 AM CST SAT DEC 13 2003

.DISCUSSION...

DAYS 1-2...

THE MAIN TRICK THIS FORECAST CYCLE WILL BE THE SNOWPACK IMPACT ON
TEMPERATURES.  QUITE A BIT OF MELTING IS EXPECTED LATER ON TODAY,
PARTICULARLY IN THE WESTERN HALF, AND EVEN MORE SO DURING THE DAY
SUNDAY.  GUIDANCE FORECAST HIGHS, ARE OF COURSE, GOING TO BE TOO
HIGH WITH ALL THIS SNOW ON THE GROUND.  THE INITIAL CHALLENGE FOR
TODAY IS TIMING THE SCOURING OF THE STRATUS.  THE BACK EDGE OF THE
STRATUS, AS OF THE TIME OF THIS WRITING (SHORTLY AFTER 07Z), EXTENDS
FROM ABOUT WALSH, COLORADO TO JOHNSON TO LAKIN TO OAKLEY IN FAR
WESTERN KANSAS.  VERY LITTLE SNOW FELL OUT IN THESE LOCATION FROM
YESTERDAYS STORM, SO ONLY OLD LEFTOVER SNOW FROM TUESDAYS BLIZZARD
REMAINS, WHICH ISNT MUCH, AND ONLY IN PATCHY AREAS.  WILL GO WITH
HIGHS NEAR 40 FROM ELKHART TO SYRACUSE.  WHERE SIGNIFICANT SNOW DID
FALL FARTHER EAST, AND STRATUS LINGERING A BIT LONGER, HIGHS WILL
STRUGGLE TO GET OUT OF THE UPPER 20S.

DOWNSLOPE ABOVE THE COLD NEAR SURFACE LAYER WILL BE INCREASING
MARKEDLY OVERNIGHT TONIGHT INTO THE DAY SUNDAY.  THIS IS WHERE HIGH
TEMPERATURE FORECAST MAY GO TO BUST, BUT ILL TRY MY BEST  850
TEMPERATURES WARM DRAMATICALLY INTO THE 9 TO 11C RANGE, WHICH, IF
FULL MIX DOWN WERE TO OCCUR, WOULD YIELD TEMPERATURES IN THE 60S
OVER MUCH OF SOUTHWEST KANSAS.  OBVIOUSLY, WITH COLD SURFACE LAYER
REMAINING THANKS TO SNOW, THIS WONT HAPPEN.  FWC GUIDANCE CALLS FOR
50 ON SUNDAY AT KDDC, AND 60 FROM THE MET GUIDANCE.  THE QUESTION
WILL BE HOW MUCH SNOWPACK WILL THERE BE LEFT TO MELT?  WENT AHEAD
AND LOADED THE MESO-ETA 2 METER TEMPERATURE FORECAST INTO THE IFPS
GRIDS FOR SUNDAYS HIGHS, AS THIS LOOKS LIKE A GOOD FIRST GUESS,
WHERE THERE IS SNOW...AS THE MODEL IS PICKING UP ON THE SNOW PACK.
FARTHER WEST, HOWEVER, WHERE THE SURFACE IS CLOSER TO 850MB, MIXING
THROUGH TO THE VERY WARM DOWNSLOPE AIR ABOVE WILL BE A LITTLE
EASIER, HOWEVER, IT WILL STILL BE A CHORE AS THE DOWNSLOPE WARMING
INVERSION WILL LIKELY BE VERY STRONG.  HIGH CIRRUS WILL BEGIN
SPREADING INTO THE AREA LATE SUNDAY, AHEAD OF THE NEXT STORM SYSTEM
WHICH WILL BRING MORE CHALLENGE INTO THE FORECAST FOR SOUTHWEST
KANSAS...IN THE FORM OF SNOW AND VERY STRONG WINDS,
PERHAPS.  SEE DISCUSSION BELOW.

DAYS 3-7...

STILL A LITTLE UNCERTAINTY IN THE FORECAST FOR THE SYSTEM FORECAST
TO MOVE OUT ACROSS THE CENTRAL PLAINS LATE MONDAY.  GFS/ETA MODELS
ARE FOCUSING IN ON A MORE OPEN WAVE WITH AN INTENSE VORT MAX MOVING
OUT ACROSS THE PANHANDLES AROUND 00Z TUESDAY.  LATEST RUNS OF THE
EURO MODELS ARE MORE CLOSED OFF WITH THE MID LEVEL SYSTEM. THEY ARE
ALSO TAKING A FARTHER NORTH TRACK WHICH IS CURIOUS GIVEN THE MORE
CLOSED OFF SOLUTION.  THE GFS SOLUTION HAS BEEN FAIRLY CONSISTENT
OVER THE PAST FEW RUNS.

ONLY CHANGES TO THE EXTENDED FORECAST WERE TO CHANGE THE PRECIP OVER
TO SNOW A LITTLE QUICKER MONDAY AFTERNOON. THINK THAT THE COLD AIR
WILL BE MOVING IN FAIRLY QUICKLY AND MOST OF THE PRECIP SHOULD BE
ASSOCIATED WITH THE COLD AIR AS THE SYSTEM MOVES OUT.  APPEARS SOME
FAIRLY STRONG WINDS WILL BE LIKELY LATE MONDAY AND MONDAY NIGHT
WHICH WILL MAKE FOR SOME HAZARDOUS DRIVING CONDITIONS WITH WHATEVER
SNOW DOES FALL.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 30 16 38 26 / 00 00 00 00
GCK 31 17 41 27 / 00 00 00 00
EHA 38 18 47 28 / 00 00 00 00
LBL 32 18 44 27 / 00 00 00 00
HYS 30 15 44 23 / 00 00 00 00
P28 28 14 36 23 / 00 00 00 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

UMSCHEID/GERARD
Hazardous weather outlook, Dec 13, 4:59 AM CST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
459 AM CST SAT DEC 13 2003

KSZ030-031-043>046-061>066-074>081-084>090-141100-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
459 AM CST (359 AM MST) SAT DEC 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ANOTHER POTENT STORM SYSTEM IS EXPECTED TO CROSS THE HIGH PLAINS
MONDAY AND MONDAY NIGHT, WHICH COULD PROVIDE SOUTHWEST KANSAS WITH
ADDITIONAL ACCUMULATING SNOWFALL. AT THIS TIME, IT APPEARS SNOWFALL
AMOUNTS WILL BE GENERALLY ON THE LIGHT SIDE OVER PORTIONS OF
WESTERN KANSAS, HOWEVER THE MORE SIGNIFICANT HAZARD OF THIS SYSTEM
APPEARS TO BE VERY STRONG WINDS.  WINDS IN EXCESS OF 40 MPH ARE
ANTICIPATED MONDAY NIGHT INTO EARLY TUESDAY.  THIS COMBINED WITH ANY
ACCUMULATING SNOW WOULD CREATE VERY HAZARDOUS TRAVEL CONDITIONS WITH
SIGNIFICANT BLOWING AND DRIFTING SNOW.  STAY TUNED TO UPDATED
FORECASTS CONCERNING THE TRACK AND STRENGTH OF THIS NEXT WINTER STORM
SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

UMSCHEID

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 heavy snow. Local standard time, as filed.

Heavy Snow, Barber

When
December 13, 5:00 AM CST to December 14, 3:00 AM CST
Where
Barber forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.229, -98.685 (the zone’s center; the record gives no point)

Heavy Snow, Clark

When
December 13, 5:00 AM CST to December 14, 3:00 AM CST
Where
Clark forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.236, -99.820 (the zone’s center; the record gives no point)

Heavy Snow, Comanche

When
December 13, 5:00 AM CST to December 14, 3:00 AM CST
Where
Comanche forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.191, -99.272 (the zone’s center; the record gives no point)

Heavy Snow, Edwards

When
December 13, 5:00 AM CST to December 14, 3:00 AM CST
Where
Edwards forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.888, -99.312 (the zone’s center; the record gives no point)

Heavy Snow, Finney

When
December 13, 5:00 AM CST to December 14, 3:00 AM CST
Where
Finney forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Heavy Snow, Ford

When
December 13, 5:00 AM CST to December 14, 3:00 AM CST
Where
Ford forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Heavy Snow, Grant

When
December 13, 5:00 AM CST to December 14, 3:00 AM CST
Where
Grant forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

Heavy Snow, Gray

When
December 13, 5:00 AM CST to December 14, 3:00 AM CST
Where
Gray forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

Heavy Snow, Haskell

When
December 13, 5:00 AM CST to December 14, 3:00 AM CST
Where
Haskell forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.562, -100.871 (the zone’s center; the record gives no point)

Heavy Snow, Hodgeman

When
December 13, 5:00 AM CST to December 14, 3:00 AM CST
Where
Hodgeman forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.088, -99.898 (the zone’s center; the record gives no point)

Heavy Snow, Kiowa

When
December 13, 5:00 AM CST to December 14, 3:00 AM CST
Where
Kiowa forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.558, -99.286 (the zone’s center; the record gives no point)

Heavy Snow, Meade

When
December 13, 5:00 AM CST to December 14, 3:00 AM CST
Where
Meade forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.238, -100.366 (the zone’s center; the record gives no point)

Heavy Snow, Morton

When
December 13, 5:00 AM CST to December 14, 3:00 AM CST
Where
Morton forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Heavy Snow, Pawnee

When
December 13, 5:00 AM CST to December 14, 3:00 AM CST
Where
Pawnee forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.181, -99.237 (the zone’s center; the record gives no point)

Heavy Snow, Pratt

When
December 13, 5:00 AM CST to December 14, 3:00 AM CST
Where
Pratt forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.648, -98.740 (the zone’s center; the record gives no point)

Heavy Snow, Seward

When
December 13, 5:00 AM CST to December 14, 3:00 AM CST
Where
Seward forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.193, -100.851 (the zone’s center; the record gives no point)

Heavy Snow, Stafford

When
December 13, 5:00 AM CST to December 14, 3:00 AM CST
Where
Stafford forecast zone
Reported by
NWS STORM SURVEY
Coordinates
38.031, -98.717 (the zone’s center; the record gives no point)

Heavy Snow, Stanton

When
December 13, 5:00 AM CST to December 14, 3:00 AM CST
Where
Stanton forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

Heavy Snow, Stevens

When
December 13, 5:00 AM CST to December 14, 3:00 AM CST
Where
Stevens forecast zone
Reported by
NWS STORM SURVEY
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5328424, 5328425, 5328716, 5328717, 5328718, 5328719, 5328720, 5328721, 5328722, 5328723, 5328724, 5328725, 5328726, 5328727, 5328728, 5328729, 5328730, 5328731, 5328732.